Indiana, 2002

Hail and Damaging Winds in Indiana, February 20, 2002

February 20, 2002 · NWS LMK · 5 events in 3 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 20, 10:10 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 20, 10:10 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EST WED FEB 20 2002

UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR
IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO
KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA
SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF
MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER
CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS
REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED
AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES
CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS.
LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM
PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD
WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB
WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS
WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC
WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER
STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS.

.SDF...NONE

SMALLCOMB

In the hours before

Special weather statement, Feb 20, 5:30 AM EST, 5 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 AM EST WED FEB 20 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA FOR THIS AFTERNOON.

DEVELOPING LOW PRESSURE...LOCATED OVER NORTHERN ILLINOIS...WILL MOVE
TO THE GREAT LAKES REGION TONIGHT. A COLD FRONT IN ASSOCIATION WITH
THE LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON. AHEAD OF
THE COLD FRONT...STRONG WINDS IN THE LOW LEVELS OF THE ATMOSPHERE
WILL DRAW MOIST AND UNSTABLE AIR INTO CENTRAL KENTUCKY AND SOUTHERN
INDIANA. MANY PRIME INGREDIENTS ARE IN PLACE FOR THE DEVELOPMENT OF
SEVERE WEATHER. HOWEVER...EXTENSIVE CLOUD COVER WILL LIMIT THE
AMOUNT OF HEATING TODAY. BECAUSE OF THIS...ISOLATED STRONG
THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS...AND SMALL HAIL...
WILL BE POSSIBLE.

BECAUSE OF THE PROXIMITY TO THE STRENGTHENING LOW PRESSURE...
SOUTHWEST WINDS TODAY WILL BE 20 TO 30 MPH...WITH HIGHER GUSTS AT
TIMES. CITIZENS SHOULD PREPARE BY TYING DOWN LOOSE HOUSEHOLD ITEMS.
MOTORISTS SHOULD ANTICIPATE THE STRONG WINDS...ESPECIALLY IF DRIVING
A VEHICLE WITH A HIGH CENTER OF GRAVITY...AS CROSS WINDS WILL MAKE
IT DIFFICULT TO NAVIGATE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE...OR THE LOCAL MEDIA...FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS
NOT ANTICIPATED AT THIS TIME.

BROTHERTON
Special weather statement, Feb 20, 9:45 AM EST, 1 hour 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EST WED FEB 20 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON.

SURFACE LOW PRESSURE WILL MOVE INTO THE GREAT LAKES THROUGH THE
AFTERNOON HOURS WITH AN ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE
MID-MISSISSIPPI RIVER VALLEY. AHEAD OF THIS COLD FRONT A
WARM...MOIST...AND UNSTABLE AIRMASS COUPLED WITH STRONG WINDS ALOFT
WILL ALLOW FOR STRONG THUNDERSTORM DEVELOPMENT OVER THE REGION. THE
BEST CHANCE FOR STRONG THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA...WILL BE FROM LATE MORNING THROUGH THE MID
AFTERNOON HOURS. THE PRIMARY THREATS WILL BE FROM WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...HEAVY RAINS...AND HAIL NEARING ONE
INCH IN DIAMETER.

MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

SMALLCOMB
Local storm report, Feb 20, 11:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SALEM                     IN   .25 INCH HAIL
02/20/02   WASHINGTON

1020 AM    BIRDSEYE                  IN   .25 INCH HAIL
02/20/02   DUBOIS

1110 AM    KIRBY                     IN   .25 INCH HAIL
02/20/02   CRAWFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dubois

When
February 20, 11:15 AM EST
Where
Dubois County, Ireland
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.417, -87.000

Hail, Harrison

When
February 20, 11:45 AM EST
Where
Harrison County, New Amsterdam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -86.267

Thunderstorm Wind, Harrison

When
February 20, 12:35 PM EST
Where
Harrison County, Lanesville
Measured
75 kt (86 mph)
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.983

A mobile home was overturned. Several porches were blown off.

Thunderstorm Wind, Floyd

When
February 20, 12:45 PM EST
Where
Floyd County, 4 mi S of New Albany
Measured
75 kt (86 mph)
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -85.800

Thunderstorm winds blew over a mobile home. One occupant was injured.

Hail, Harrison

When
February 20, 12:54 PM EST
Where
Harrison County, Elizabeth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -85.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283384, 5283385, 5283386, 5283387, 5283388.